Texas, 2025

Damaging Winds in Texas, August 17 to 19, 2025

August 17 to 19, 2025 · NWS SJT · 6 events in 3 counties and zones

The combination of strong instability and strong wind shear resulted in scattered severe thunderstorms across portions of the Concho Valley and Northern Edwards Plateau on the afternoon of the 19th. A few severe storms also occurred on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of strong instability and strong wind shear resulted in scattered severe thunderstorms across portions of the Concho Valley and Northern Edwards Plateau on the afternoon of the 19th. A few severe storms also occurred on the 17th. The storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 17, 12:55 PM CST, 3 hours 50 minutes earlier. Its key messages:

  • Mainly hot and dry today, with only isolated showers and storms possible north of a Sterling City to Brownwood line.
  • Seasonably hot temperatures are expected this week. Isolated to widely scattered storms possible Monday, with better rain chances Wednesday through Friday.
Area forecast discussion, Aug 17, 12:55 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
155 PM CDT Sun Aug 17 2025

...New SHORT TERM...

.KEY MESSAGES...

- Mainly hot and dry today, with only isolated showers and storms
  possible north of a Sterling City to Brownwood line.

- Seasonably hot temperatures are expected this week. Isolated to
  widely scattered storms possible Monday, with better rain
  chances Wednesday through Friday.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 126 PM CDT Sun Aug 17 2025

A few showers and storms developing across portions of the Big
Country southward into the northwest Concho Valley this
afternoon. Some of this across the Big Country into the Red River
Valley is associated with the last of the weak tropical
disturbance that has been moved across the area the last 2 days.
Have added some small POPs into these areas based on satellite of
the developing Cu field.

For Monday, some of the CAMs like the HRRR and NAMNEST continue to
show very little convection across the area for Monday, while
others like the FV3 and ARW show a fairly healthy area of showers
and storms developing across the Big Country for Monday afternoon.
Given that the models seem to be underdoing convection the last
few days, will at least lean towards adding some POPs into much of
West Central Texas for Monday afternoon, at least for areas north
of a San Angelo to San Saba line. If nothing else, with highs in
the mid and upper 90s and afternoon dewpoints in the 60s, model
soundings show a largely uncapped air mass across the area so
having a mention of some small POPs seems appropriate.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 1253 PM CDT Sun Aug 17 2025

Expansive but weak upper ridging over Texas into the Mississippi
Valley, will move westward and strengthen over the Southwest and
Central Rocky Mountain midweek, bringing This West Central Texas
under north to northwest flow aloft. At the surface, a very weak
cold front moves in Wednesday. Isolated showers and thunderstorm
activity Tuesday, may be enhanced by the weak cold front, to
scattered coverage Wednesday into Thursday. From Friday into the
weekend, the weak front either pushes south or washes out, with
rain potential mainly in southern sections along the I-10 and NW
Hill Country. Confidence on the coverage and amounts of the
rainfall is on the lower side, given the weak forcing this week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Sun Aug 17 2025

VFR conditions will continue across West Central Texas terminals
through Monday morning. South winds will generally prevail at
around 10 knots but will gust at times to near 20 knots. A few
showers and storms will be possible but given the limited coverage
will leave out of the terminal forecast for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     77  99  77  98 /  10  20  10  30
San Angelo  75  98  74  97 /  10  20  10  30
Junction    71  98  72  98 /   0  10  10  40
Brownwood   74  97  74  97 /  10  20  10  30
Sweetwater  77  99  75  98 /  10  20  10  30
Ozona       73  97  72  96 /  10  10  10  40
Brady       73  95  74  95 /  10  20  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....TP
AVIATION...04

In the hours before

Special weather statement, Aug 17, 4:35 PM CST, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
535 PM CDT Sun Aug 17 2025

TXZ072-172315-
Tom Green TX-
535 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TOM GREEN COUNTY
THROUGH 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern San Angelo, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Angelo, San Angelo State Park, O.C. Fisher Reservoir, Lake
Nasworthy, Grape Creek, Goodfellow Air Force Base, and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3131 10040 3132 10053 3159 10056 3157 10024
TIME...MOT...LOC 2234Z 191DEG 16KT 3139 10044

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TP

The radar

The San Angelo radar (KSJT), 8 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
August 17, 4:45 PM CST
Where
Tom Green County, 3 mi SSE of San Angelo Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.440, -100.480

Public report on social media of damage to a fence of a residence.

Thunderstorm Wind, Tom Green

When
August 17, 5:10 PM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.420, -100.510

Public report of 60 mph wind gusts from a downburst that damaged part of a fence line.

Thunderstorm Wind, Tom Green

When
August 17, 5:30 PM CST
Where
Tom Green County, 2.83 mi NNW of (Sjt)mathis Fld San
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.410, -100.510

Law enforcement reported fence line damage due to downburst winds. Winds estimated near 60 mph.

Thunderstorm Wind, Callahan

When
August 19, 1:55 PM CST
Where
Callahan County, 1.38 mi N of Clyde
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.420, -99.500

A trained spotter reported some wind damage to a house 1 mile north of Clyde, TX.

Thunderstorm Wind, Sutton

When
August 19, 3:20 PM CST
Where
Sutton County, 0.91 mi SW of Sonora
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.560, -100.640

NWS storm survey of wind damage to a wool warehouse. Significant wind damage to the metal roof of the warehouse. Winds were estimated at 85 mph based on the roof damage to the warehouse.

Thunderstorm Wind, Sutton

When
August 19, 3:20 PM CST
Where
Sutton County, 1.38 mi WSW of Sonora
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.560, -100.650

The Sutton County Sheriff's Office reported numerous roofs blown off, electrical power poles down, and numerous large trees down just south of Sonora off of U.S. HWY 277.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292536, 1292538, 1292544, 1292541, 1292542, 1292543.